Hypertrichosis, better known as ‘werewolf syndrome’, is a very rare condition. According to Live Science, a science news website that features groundbreaking developments in science, space, technology, health, the environment, our culture, and history, there are only about 50 people with this condition across the world. Thus, parents in Spain have been extremely surprised to notice some of the symptoms of this condition among their babies.
|Photo Credit: Faisal Magray on Cover Asia Press (via The Mirror)|
Werewolf syndrome causes excessive hair growth. This typically starts in infancy and continues into adulthood. This is exactly what happened to 17 children and babies in Spain. Reports showed that their faces and bodies are now covered in a dense layer of hair. Ángela Selles, the mother of 6-month-old baby Uriel, said, "My boy's forehead, cheeks, arms, legs, and hands filled with hair. He had an adult's eyebrow. It was very scary because we didn't know what was happening.”
|Photo Credit: Philippine News Feed|
It was found out that all children who have been affected had one thing in common. All of them took the same medicated formula that supposedly contained a drug used to treat acid reflux disorders called omeprazole. On August 28, the Spanish Health Ministry finally announced that the root of the problem was a pharmaceutical mix-up. The affected babies had been inadvertently given doses of medication for hair loss or alopecia. Spain's Agency for Medicines and Health Products (AEMPS) also revealed that they have been drinking a drug used to stimulate hair growth called minoxidil.
|Photo Credit: Science Alert|
According to the reports, the mix-up happened in the packaging process when the medication was mislabeled as omeprazole. Fortunately, the babies affected by the mislabeled drug won’t stay that way. After a few months, all the excess hair will begin to fall out. The factory where the drug was produced closed down as four families prepared to launch a lawsuit against FarmaQuimica Sur, the company behind the mixup.